Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 189, NWS Sioux Falls, SD

September 6, 2020Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 6, 2020, 12:51 AM CDT for Jackson County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2020, 12:51 AM CDT (05:51 UTC)
Expired
Sep 6, 2020, 1:30 AM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 9:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 10:31 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 5, 10:31 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1031 PM CDT Sat Sep 5 2020

.SHORT TERM...(This Evening through Sunday)
Issued at 239 PM CDT Sat Sep 5 2020

A weak upper level ridge will break down a bit this evening as a
small lead upper level jet spreads across the area ahead of the more
significant upper level jet expected tomorrow night into early next
week. As this lead jet max moves through this evening it will bring
a significant increase to lower and mid level wind field. Hodographs
become very supportive of severe weather, but with one caveat, any
localized thunderstorm activity will be thoroughly capped. CIN is
generally about 300 to 400 J/kg this afternoon and early evening. As
the wave begins to pass flow veers a bit with a strong focus of the
LLJ just northeast of the area. Still some potential in southwest MN
and parts of northwest IA to catch a glancing blow from any upstream
development that could propagate into the area or throw out an
outflow boundary. The deep layer shear will be about 55 knots with
about 35 knots in the 0-3 km layer and 15 to 20 knots in the 0-1 km
layer. CAPE values look to increase to the northeast and will
likely be around 2000 J/kg if development can work southwest in to
the area. Will definitely be concerns for a supercell or two with
initial development then the potential to form into a line and
race southeast. This should all be just east of the area but still
some chance, especially along and east of the Buffalo Ridge. The
main threats from any of these storms would be golf ball sized
hail, wind gusts to 75 mph and isolated tornadoes. The best chance
for this activity should be from about 4z to 8z.

Winds will turn to the north late tonight into Sunday morning, but
colder air will lag a bit behind this wind shift, coming with the
larger/main upper level jet max Sunday evening into Monday morning.
Sunday will be the last really warm day for awhile. Aiming for mid
80s near highway 14 to the mid 90s in southern parts of northwest
IA.

.LONG TERM...(Sunday Night through Saturday)
Issued at 239 PM CDT Sat Sep 5 2020

Along with this jet max will come moisture and good mid level
forcing which should bring a broad area of light to moderate rain.
The better chances on Monday should be along and north of I-90 where
the stronger forcing within the dendritic layer exists. Soundings do
indicate a little very weak instability, likely enough to bring some
spotty showers farther south from the main mid level forcing.  By
Monday night the better broad forcing will still exist in southeast
SD towards southwest MN but some very elevated convection could help
drive a transition to a farther south band of rainfall across
northeast NE into northwest IA.

Once this system passes the coldest air that we've seen since likely
early May will move into the area. Some locations will see a chance
to not quite reach 50 degrees on Tuesday, but for now forecasting
about 50 to 55 most locations. As this system only slowly progresses
east high pressure at the surface will move into the region. This
will bring some chilly mid to upper 30 morning lows both Wednesday
and Thursday. Will there be frost? There is a chance if cloud cover
remains minimal. For now the best chance for a combination of light
winds and clear skies will be north of Interstate 90.

Gradual warming is expected Thursday into Saturday with fairly
minimal chances for precipitation, but temperatures will still be
below normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1026 PM CDT Sat Sep 5 2020

Thunderstorms will be possible from east central SD, into southwestern
MN and parts of northwestern IA through 08Z. With winds picking
up aloft, low level wind shear will occur at KFSD and KSUX into
Sunday morning. Northwesterly winds will increase on Sunday,
gusting 20 to 25 kts through the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Sep 5, 3:24 PM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
324 PM CDT Sat Sep 5 2020

IAZ002-003-MNZ071-072-080-081-089-090-062030-
Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
324 PM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected to form late this
evening into the overnight hours. Some of these storms could become
severe, with large hail up to golf ball size, isolated damaging wind
gusts to 70 mph, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A colder air mass will settle into the region on Monday. This will
bring a potential for patchy frost developing late Wednesday night
into early Thursday, especially in low-lying or protected areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ097-SDZ038>040-052>061-062030-
Pipestone-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-
324 PM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A colder air mass will settle into the region on Monday. This will
bring a potential for patchy frost developing late Wednesday night
into early Thursday, especially in low-lying or protected areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ050-062>071-
062030-
Lyon-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Rock-Dixon-Dakota-Gregory-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
324 PM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Dry conditions and breezy southeast winds could lead to elevated
fire danger this afternoon, especially where grasses are excessively
dry.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated fire danger remains through Sunday afternoon, as lower
humidity levels and gusty northwest winds continue throughout the
day.

A colder air mass will settle into the region on Monday. This will
bring a potential for patchy frost developing late Wednesday night
into early Thursday, especially in low-lying or protected areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 5, 11:03 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 PM CDT SAT SEP 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             6 ENE MINNEOTA          44.61N 95.87W
09/05/2020  E0.88 INCH       LYON               MN   TRAINED SPOTTER

&&

AK
Local storm report, Sep 5, 11:17 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 PM CDT SAT SEP 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     HAIL             VOLGA                   44.32N 96.92W
09/05/2020  E0.88 INCH       BROOKINGS          SD   PUBLIC

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:55 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone17 min
Sep 6, 12:09 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.